Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 405, NWS North Platte, NE

August 21, 2005Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2005, 3:49 PM CDT for Holt County, Rock County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 3:49 PM CDT (20:49 UTC)
Expired
Aug 21, 2005, 4:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212049
SVRLBF
NEC089-149-212130-
/O.NEW.KLBF.SV.W.0405.050821T2049Z-050821T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF STUART...OR ABOUT 17 MILES
  NORTHEAST OF BASSETT. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF NEWPORT BY 420 PM CDT
  7 MILES NORTHWEST OF STUART BY 430 PM CDT

LAT...LON 4269 9960 4254 9963 4247 9915 4244 9881
      4281 9882 4275 9918

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 212105
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT SUN AUG 21 2005

NEC089-149-212130-
/O.CON.KLBF.SV.W.0405.000000T0000Z-050821T2130Z/
ROCK NE-HOLT NE-
405 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHWESTERN HOLT AND NORTHERN ROCK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR STUART...OR ABOUT 24 MILES EAST OF 
BASSETT. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF ATKINSON BY 430 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4269 9960 4254 9963 4247 9915 4244 9881
      4281 9882 4275 9918

$$

BUTTLER
000 
WWUS53 KLBF 212128
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT SUN AUG 21 2005

NEC089-149-212138-
/O.EXP.KLBF.SV.W.0405.000000T0000Z-050821T2130Z/
ROCK NE-HOLT NE-
428 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT AND NORTHERN
ROCK COUNTIES EXPIRES AT 430 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED BELOW 
SEVERE LIMITS. HOWEVER...THUNDERSTORMS ACROSS NORTHWESTERN HOLT AND 
NORTHERN ROCK COUNTY ARE CAPABLE OF PRODUCING HEAVY RAIN FALL.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4269 9960 4254 9963 4247 9915 4244 9881
      4281 9882 4275 9918

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 21, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SUN AUG 21 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGES IN THE NEAR
PERIODS ARE LOW POP CHANCES. SETUP FAIRLY CONDUCIVE TO SCATTERED
CONVECTION THIS AFTN AS ABUNDANT LL MOISTURE ALREADY IN PLACE WITH
SFC DEW POINTS WELL INTO THE MID TO UPPR 60S. CAP ALREADY NON
EXISTENT AS OF 19Z WITH CU POPPING READILY ACROSS THE CWA. UPPR
WAVE CONTINUES TO SPIN ACROSS NRN CO THIS AFTN SO UPPER LVL
INSTABILITY IN PLACE. EXPECT SVR THREAT TO BE LIMITED THOUGH AND
CONFINED TO THE DAYLIGHT HOURS AS SURFACE TO 6 KM SHEAR WEAK THIS
AFTN. MAIN THREAT AT THIS JUNCTURE IS FROM HEAVY RAIN. SURFACE FOCAL
POINTS FOR CONVECTION HARD TO COME BY AT THIS JUNCTURE AS THE ONLY
SFC BOUNDARY NOTED IS ALONG THE NERN ZONES...AND ONGOING CONVECTION
MAKING THIS DIFFICULT TO IDENTIFY. HAVE OPTED FOR SCATTERED AND
ISOLATED TSRAS THIS EVENING.

ON MONDAY...SFC BOUNDARY WILL SLIDE SEWD DURING THE
DAY...BECOMING ORIENTED FROM VTN TO BBW. UPPR PATTERN CHANGES LITTLE
FOR MONDAY WITH A PESKY LOW LEVEL LOW SPINNING OVER NERN COLORADO.
AM EXPECTING ANOTHER ROUND OF WIDE SPREAD SCATTERED CONVECTION ON
MONDAY AFTERNOON AND EVENING WITH HEATING SOUTH AND WEST OF THE
BOUNDARY.

ON TUESDAY AND WEDNESDAY...THE PATTERN WILL TRANSITION TO WRLY AND
SWRLY FLOW ALOFT AS THE NEXT STRONG UPPR LOW BEGINS TO TRAVERSE THE
NRN TIER OF STATES. THE RESULT WILL BE PERSISTENT LEE SIDE TROFFING ON
TUESDAY AND WEDNESDAY...AND AN ABUNDANCE OF SHORTWAVES THROUGH
MIDWEEK. HAVE CONTINUED POPS FROM PVS FCST.

LONG TERM (THURSDAY THROUGH SUNDAY)...MODELS THIS AM INDICATING A
FAIRLY SIGNIFICANT CLOSED LOW TRAVERSING FAR SRN CANADA FROM MIDDAY
THURSDAY THROUGH SATURDAY. THE MODELS HAVE BEEN PERSISTENT IN
ADVERTISING THIS FEATURE FOR THE PAST COUPLE OF DAYS...HOWEVER
TIMING DIFFERENCES ABOUND AND UNCERTAINTIES STILL EXIST ON WHETHER
OR NOT THE UPPR LOW IS STRONG ENOUGH TO DRIVE A FRONT THROUGH THE FA
LATE IN THE WEEK. THE GFS CONTINUES TO INDICATE ROBUST LOW LEVEL
MOISTURE ACROSS THE FA THROUGH THE WEEK. ALSO...AS THE CLOSED LOW
PULLS OUT ONTO THE PLAINS...DECENT LEE TROFING WILL DEVELOP AND
SHOULD PROVIDE SOME SURFACE FOCUS FOR TSRAS TO DEVELOP. IF PATTERN
HOLDS...BEST SVR CHANCES SHOULD BE OVER THE WRN DAKOTAS...IN CLOSER
PROXIMITY TO THE BEST JET DYNAMICS. CONTINUED MENTION OF POPS FOR
THURSDAY...THURSDAY NIGHT AND EARLY FRIDAY (ERN HALF) UNTIL THE TROF
AXIS CLEARS THE FA ON FRIDAY. EXPECT THIS TO BE REFINED FURTHER WITH
SUCCESSIVE RUNS AS THE MODELS CONTINUE TO SUFFER FROM TIMING ISSUES.
WENT WITH A DRY FCST ON SATURDAY AND SUNDAY AS THE GFS IS
ADVERTISING LL WESTERLIES AND DRIER LOW LEVEL AIR.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Aug 21, 3:34 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN AUG 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SUN AUG 21 2005 /234 PM MDT SUN AUG 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AS
THE ATMOSPHERE THROUGHOUT THE OUTLOOK AREA REMAINS UNSTABLE.
STORMS WILL BE SLOW MOVING...THEREFORE LOCALLY HEAVY RAINFALL IN
PERSISTENT STORMS IS LIKELY. SMALL HAIL AND GUSTY WINDS WILL ALSO
BE POSSIBLE. WITH WEAK WINDS ALOFT...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...AREAS IN THE VICINITY OF A SURFACE
FRONT...EAST OF A LINE FROM VALENTINE TO COMSTOCK...WILL HAVE THE
GREATEST POTENTIAL TO RECEIVE SEVERE WINDS AND HAIL. THUNDERSTORMS
ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORM DEVELOPMENT IN THE OUTLOOK AREA THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:45 PM CDTSevere Thunderstorm WarningLBFKeya Paha47 min
Aug 21, 5:30 PM CDTSevere Thunderstorm WarningLBFBrown25 min
Aug 21, 6:46 PM CDTSevere Thunderstorm WarningLBFCuster59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.